Alert archive / Texas / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 129, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 24, 2021, 5:54 PM CDT for 4 counties in Texas. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2021, 5:54 PM CDT (22:54 UTC)
- Expired
- May 24, 2021, 6:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX
The radar
The Lubbock radar (KLBB), 41 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:08 PM CDT | HAIL 1.75 | 4 Ssw Whitharral, TX | SPARSE GOLF BALL SIZED HAIL REPORTED BY OFF-DUTY NWS EMPLOYEE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 3:57 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 491 J/kg
- Mixed-layer CIN
- -250 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
833
WUUS54 KLUB 242254
SVRLUB
TXC189-219-279-303-242345-
/O.NEW.KLUB.SV.W.0129.210524T2254Z-210524T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
554 PM CDT Mon May 24 2021
The National Weather Service in Lubbock Texas has issued a
* Severe Thunderstorm Warning for...
Northwestern Lubbock County in northwestern Texas...
Northeastern Hockley County in northwestern Texas...
Southwestern Hale County in northwestern Texas...
Southeastern Lamb County in northwestern Texas...
* Until 645 PM CDT.
* At 554 PM CDT, a severe thunderstorm was located 4 miles north of
Levelland, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Littlefield, Anton, Spade, Whitharral and Opdyke West.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3357 10224 3365 10246 3406 10233 3395 10190
TIME...MOT...LOC 2254Z 209DEG 17KT 3365 10235
HAIL...1.25IN
WIND...60MPH
$$
CWA4 follow-up statements
482
WWUS54 KLUB 242307
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
607 PM CDT Mon May 24 2021
TXC189-219-279-303-242345-
/O.CON.KLUB.SV.W.0129.000000T0000Z-210524T2345Z/
Lubbock TX-Hockley TX-Hale TX-Lamb TX-
607 PM CDT Mon May 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN LUBBOCK...NORTHEASTERN HOCKLEY...SOUTHWESTERN HALE
AND SOUTHEASTERN LAMB COUNTIES...
At 607 PM CDT, a severe thunderstorm was located over Whitharral, or
9 miles north of Levelland, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Littlefield, Anton, Spade and Whitharral.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3359 10222 3364 10244 3365 10246 3406 10233
3395 10190
TIME...MOT...LOC 2307Z 209DEG 17KT 3371 10231
HAIL...1.25IN
WIND...60MPH
$$
CWA558
WWUS54 KLUB 242312
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
612 PM CDT Mon May 24 2021
TXC189-219-279-303-242345-
/O.CON.KLUB.SV.W.0129.000000T0000Z-210524T2345Z/
Lubbock TX-Hockley TX-Hale TX-Lamb TX-
612 PM CDT Mon May 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN LUBBOCK...NORTHEASTERN HOCKLEY...SOUTHWESTERN HALE
AND SOUTHEASTERN LAMB COUNTIES...
At 610 PM CDT, a severe thunderstorm was located over Whitharral, or
10 miles north of Levelland, moving northeast at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. At 608 PM, golfball size hail
was reported 4 miles south-southwest of Whitharral.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Littlefield, Anton, Spade and Whitharral.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3359 10222 3364 10244 3365 10246 3406 10233
3395 10190
TIME...MOT...LOC 2310Z 209DEG 17KT 3372 10230
HAIL...1.75IN
WIND...60MPH
$$
CWA328
WWUS54 KLUB 242320
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
620 PM CDT Mon May 24 2021
TXC189-219-279-303-242345-
/O.CON.KLUB.SV.W.0129.000000T0000Z-210524T2345Z/
Lubbock TX-Hockley TX-Hale TX-Lamb TX-
620 PM CDT Mon May 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN LUBBOCK...NORTHEASTERN HOCKLEY...SOUTHWESTERN HALE
AND SOUTHEASTERN LAMB COUNTIES...
At 620 PM CDT, a severe thunderstorm was located near Whitharral, or
11 miles south of Littlefield, moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Littlefield, Anton, Spade and Whitharral.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3360 10221 3366 10243 3370 10244 3406 10233
3395 10190
TIME...MOT...LOC 2320Z 209DEG 17KT 3376 10227
HAIL...1.50IN
WIND...60MPH
$$
CWA159
WWUS54 KLUB 242335
SVSLUB
Severe Weather Statement
National Weather Service Lubbock TX
635 PM CDT Mon May 24 2021
TXC189-219-279-303-242345-
/O.CON.KLUB.SV.W.0129.000000T0000Z-210524T2345Z/
Lubbock TX-Hockley TX-Hale TX-Lamb TX-
635 PM CDT Mon May 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN LUBBOCK...NORTHEASTERN HOCKLEY...SOUTHWESTERN HALE
AND SOUTHEASTERN LAMB COUNTIES...
At 635 PM CDT, a severe thunderstorm was located near Anton, or 9
miles southeast of Littlefield, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Littlefield, Anton, Spade and Whitharral.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3369 10213 3374 10236 3381 10236 3406 10233
3395 10190
TIME...MOT...LOC 2335Z 209DEG 17KT 3382 10223
HAIL...1.00IN
WIND...60MPH
$$
CWAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:41 PM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, May 24, 2:41 PM CDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 241 PM CDT Mon May 24 2021 .SHORT TERM... An active weather period is expected this evening and tonight as thunderstorms, some severe, are projected to impact much of the CWA. Synoptically, the area remains situated between an upper low centered over Saskatchewan and an upper ridge over the Tennessee Valley. Consequently, southwesterly flow is present above 700 mb, with southeasterly low level flow courtesy of a weak lee cyclone to our west and broad surface high pressure to our east over the Deep South. The dryline is currently positioned over eastern NM, with southwesterly surface winds behind it. An impressive reservoir of moisture has built up in the low levels east of the dryline thanks to several days of southeasterly surface flow and persistent moisture advection. West Texas Mesonet observations place surface dewpoints in the low to mid 60s across much of the region this afternoon. 12z PWATs of 1.03" and 0.87" were sampled at MAF and AMA, respectively, this morning, and are expected to increase this afternoon. FWD sampled a PWAT of 1.80" at 12z, indicating the deep moisture present in our vicinity. Analysis of water vapor imagery depicts respectable moisture wrapping around the western edge of the upper ridge, with a shortwave and associated lift visible rotating through the higher terrain of northern Mexico. Skies have cleared along and west of I-27/US-87, and temperatures have already warmed into the low 80s. Forecast soundings for this afternoon depict a very unstable atmosphere, with upwards of 2000 J/kg of CAPE nearly universal in our region. SPC mesoanalysis even shows an area of >3000 J/kg CAPE edging into our southern counties where heating and moisture have been most robust thus far. Another notable feature about this setup is that there is very little convective inhibition present. However, upper level flow remains weak in magnitude overall, with 0-6 km shear barely reaching 25 kt. Nevertheless, given the deep moisture in place combined with the approaching upper level energy, the environment is still highly supportive of severe thunderstorms over the CWA this evening and tonight. Late this afternoon, convection is expected to fire in eastern NM in the vicinity of the dryline where surface convergence magnitudes are largest. These storms may initially be discrete in nature, and given the ample instability, severe hail is possible across the western South Plains and southwest Panhandle late this afternoon. With time, this activity is expected to merge into a more coherent line and propagate eastward, becoming more cold-pool driven as it progresses through the central South Plains late this evening and into the Rolling Plains tonight. The threat for significant damaging wind gusts near 70 mph will exist with these storms, along with heavy rainfall and the potential for flooding given the current moisture levels. Storms will exit the area to the east early Tuesday morning. West Texas will remain under southwesterly flow aloft on Tuesday, with weak embedded impulses transiting overhead. At the surface, the dryline is expected to mix further east, with southeasterly winds and dewpoints in the upper 50s to low 60s persisting east of the dryline. This sets the stage for another day of possible convection and severe weather in the vicinity of the dryline, though the details will be highly dependent on the evolution of the overnight convection. /DWK .LONG TERM... Overall things continue to look active through the next week with convective chances possible most days. Convection should be pushing to the east of the FA by early tomorrow evening as upper riding moves overhead. This will be followed by southwesterly flow aloft Wednesday. Some convection is possible Wednesday afternoon and evening as the upper flow remains divergent, but the main limiting factor will be an overall lack of surface forcing as the dryline remains mostly to our west. Despite this some convection will still be possible especially if there are any remnant surface boundaries across the FA. By Thursday a weak front associated with an upper level shortwave moving across the northern CONUS will approach the region by likely not make it (mostly) through. The front will likely aid in developing convection across the region by Thursday evening. Another spot for convective development Thursday will be a dryline across the western half of the FA. Models begin to diverge with the upper pattern by Friday with the GFS keeping things mostly quiet under an upper ridge and with the ECMWF keeping mostly zonal flow with some embedded shortwaves producing convection. By Saturday both models have an upper ridge over the region with dryline convection pushing through Saturday evening/night. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 23/30/51
Hazardous weather outlook, May 24, 11:16 AM CDT, 6 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1116 AM CDT Mon May 24 2021 TXZ021>044-251630- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1116 AM CDT Mon May 24 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. Widespread thunderstorms are expected to develop late this afternoon across the western South Plains and southwest Texas Panhandle. These storms will then move eastward, affecting the central and eastern South Plains and Rolling Plains this evening and tonight. This afternoon, storms may be severe with hail up to ping pong ball size and wind gusts to 65 mph. Later tonight, storms may also be severe with hail up to one inch in diameter and wind gusts to 70 mph. Heavy rainfall is likely and will likely lead to localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. From Tuesday through Sunday, thunderstorms will be possible every afternoon and evening. These storms may be severe, with heavy rain and flooding also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon through tonight.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 6:24 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Hale, Lamb, Swisher | 66 min |
| May 24, 6:36 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lubbock | 24 min |
| May 24, 6:38 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lamb, Swisher | 52 min |
| May 24, 6:55 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Hockley, Lamb | 50 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.